Pulmonary Embolus— Unusual Presentations and Diagnostic Dilemma
To the Editor:
Thank you for your report of a pulmonary embolism case in the October 2008 issue of Clinical Geriatrics.1 I’ll bet we are all missing lots of pulmonary emboli (PEs). I wonder what to do with all of my patients who are immobilized from old strokes or multiple sclerosis. Should they be on prophylactic anticoagulation chronically? I’ll keep your case in mind. You also taught me about McConnell’s sign. If the case patient didn’t have contraindications, I’m sure she may have been offered tissue plasminogen activator because of this sign, despite her normal hemodynamics. The syncope was a sign that her hemodynamics were abnormal, at least transiently.
Why was the patient switched from warfarin to subcutaneous heparin? I had to do the same for a patient with poorly controlled Crohn’s disease who had suffered deep vein thrombosis and femoral artery thrombus. After 2 years of subcutaneous heparin, her bones had turned to dust. She broke her hip just rolling over in bed. This was in the 1980s. As far as I know, enoxaparin and fondaparinux do not cause osteoporosis with long-term use.
1. Doraiswamy VA, Hegde V, Kleist PC. Pulmonary embolus—Unusual presentations and diagnostic dilemma. Clinical Geriatrics 2008;16(10):25-28.
Dr. Doraiswamy responds:
Thank you for comments and input on our case report. Even though most of the studies on immobilization are on orthopedic/surgical patients, the recent deep vein thrombosis (DVT) guidelines from the American College of Chest Physicians (ACCP)1 is helpful for treatment in internal medicine patients. The ACCP now suggests the use of thrombolysis in acute iliofemoral DVT. Isolated pharmacomechanical thrombolysis has been shown to be rapid, safe, and effective, as well as reducing the cost of treatment as compared to catheter-directed thrombolysis.
I totally agree with you on the risk of osteoporosis from heparin and low-molecular-weight heparin (LMWH). LMWH has less incidence in osteoporosis as compared to unfractionated heparin (UFH); it is still a risk factor.2
However, in the recent PROLONG study, extended treatment with a conventional-intensity vitamin K antagonist (like warfarin) was associated with a risk of major bleeding of approximately 1% per patient-year.3 A meta-analysis of seven studies comparing durations of conventional-intensity anticoagulant therapy for venous thromboembolism (VTE) estimated the rate of major bleeding to be 1.1% per patient-year during the extended phase of anticoagulation as compared with 0.6% per patient-year without anticoagulation.4 The benefit of long-term treatment is partially offset by a higher risk of bleeding, and patients lose protection against recurrent VTE if anticoagulants are withdrawn.
Regarding the risk factors for major bleeding during anticoagulant therapy, the following appear to have the greatest potential to be clinically useful markers of increased risk: (1) older age, particularly over age 75; (2) previous gastrointestinal bleeding, particularly if not associated with a reversible cause; (3) previous noncardioembolic stroke; (4) chronic renal or hepatic disease; (5) concomitant antiplatelet therapy (to be avoided if possible); (6) other serious acute or chronic illness; (7) poor anticoagulant control; and (8) suboptimal monitoring of anticoagulant therapy.1
The risk of progressive VTE and PE persists as long as the initial thrombus exists as nidus. Once the initial thrombus is dissolved and prevented from propagation with anticoagulation (for at least 3 mo), the subsequent DVTs and PEs can be reduced at the least by prophylaxis. The question once again is in the choice of effective treatment for prophylaxis. So, I think that judgment will be based on each individual patient and the options available to them.
Based on the risk of bleeding and frequent dose adjustment for warfarin, and the long-term cost/benefit with UFH and LMWH as an outpatient, UFH was preferred in this patient. In addition, this patient had a caregiver who opted to administer the heparin shots.
Vijay Arun Doraiswamy, MD
Division of Internal Medicine
University of Arizona
College of Medicine/University Physicians Hospital at Kino